Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 36, NWS Wilmington, OH

April 21, 2002Highland County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 21, 2002, 5:58 PM EDT for Highland County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 2002, 5:58 PM EDT (21:58 UTC)
Expired
Apr 21, 2002, 6:45 PM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Highland County, OH

The radar

The Cincinnati radar (KILN), 32 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 6:10 PM EDTThunderstorm Wind 50 EGreenfield, OHA few small trees were knocked down across the northern part of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 212158
SVRILN
OHC071-212245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
557 PM EDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HIGHLAND COUNTY IN SOUTH CENTRAL OHIO...

* UNTIL 645 PM EDT...

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF HILLSBORO...MOVING EAST AT
  80 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREENFIELD...
  HILLSBORO...
  LEESBURG...
  LYNCHBURG...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL.

$$
CENTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:50 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 21, 3:50 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT SUN APR 21 2002

THANKS TO IND AND RLX FOR THE COORDINATION.  WILL CONTINUE WITH THE
FLOOD WATCH ACROSS SE INDIANA AND SW OHIO.  LINE OF CONVECTION HAS
ORIENTED ITSELF E-W ACROSS BROWN TO SCIOTO COUNTIES. SO WILL EXPEND
THE WATCH AREA TO THE EAST.

AS FOR THE REST OF THE FORECAST...WARM FRONT APPEARS TO BE RUNNING
ACROSS MY KY COUNTIES.  TEMPERATURES ARE IN THE 70S IN SDF AND
LEX...BUT IN THE 40S IN CVG.  SURFACE LOW IN WRN IL WILL MOVE UP THE
OHIO RIVER TONIGHT...CROSSING THE FA BETWEEN 03Z AND 06Z.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE LOW PASSES
BY.  PCPN SHOULD END WITH PASSAGE OF LOW.

ETA IS STRONGEST WITH A VORT DROPPING INTO NORTHERN OHIO ON MONDAY.
THIS COULD KICK OFF SCATTERED SHOWERS...SO WILL KEEP THE RAIN
SHOWERS IN THE NORTH.  1000-850 THICKNESS ARE ABOVE 1300 SO WONT
MENTION SNOW.

HIGH BUILDS IN FOR MONDAY NIGHT AND TUESDAY.

EXPECT TEMPERATURES TO RISE A LITTLE THIS EVENING ACROSS THE SOUTH
AS LOW PUSHES THE FRONT TO THE NORTH.  OTHER THAN THAT MOS NO TOO
FAR FROM CURRENT FORECAST...SO LITTLE CHANGE EXPECTED.  CLEMISILN
OUT ASAP.

.ILN...
IN...FLOOD WATCH TONIGHT INZ058>059-INZ066-INZ073>074.
KY...FLOOD WATCH TONIGHT KYZ091>093.
OH...FLOOD WATCH TONIGHT OHZ070>073...OHZ077>082...OHZ088.

SITES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:42 PM EDTSevere Thunderstorm WarningILNClinton48 min
Apr 21, 6:28 PM EDTSevere Thunderstorm WarningILNRoss47 min
Apr 21, 6:42 PM EDTFlash Flood WarningILNAdams93 min
Apr 21, 6:56 PM EDTSevere Thunderstorm WarningILNHocking34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.